Alert archive / California / High Wind Watches in 2006

High Wind Watch 3, NWS San Diego, CA

March 8, 2006Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 8, 2006, 1:45 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 10, 2006, 2:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2006, 1:45 PM PST (21:45 UTC)
In effect from
Mar 10, 2006, 2:00 AM PST
Expired
Mar 9, 2006, 2:21 AM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 082136
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PST WED MAR 8 2006

...STRONG GUSTY WEST WINDS EXPECTED THURSDAY NIGHT THROUGH
SATURDAY AFTERNOON...

.A STRONG WESTERLY FLOW AHEAD OF A COLD STORM APPROACHING FROM THE
GULF OF ALASKA WILL BRING GUSTY WEST WINDS ACROSS THE MOUNTAINS
BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH SATURDAY.

CAZ055-056-058-090500-
/O.NEW.KSGX.HW.A.0003.060310T1000Z-060311T2200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
145 PM PST WED MAR 8 2006

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY AFTERNOON. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

$$

HORTON
2 follow-up statements
000 
WWUS76 KSGX 090455
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 PM PST WED MAR 8 2006

...STRONG GUSTY WINDS EXPECTED THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON...

.WEST WINDS WILL BEGIN TO INCREASE THURSDAY AFTERNOON IN THE MOUNTAINS
AHEAD OF A STRONG WINTER STORM APPROACHING FROM THE GULF OF
ALASKA. THE STRONGEST WINDS WILL AFFECT THE REGION THURSDAY NIGHT
AND WILL CONTINUE THROUGH SATURDAY AFTERNOON WITH THIS SLOW
MOVING UPPER LEVEL TROUGH.

CAZ055-056-058-091130-
/O.CON.KSGX.HW.A.0003.060310T1000Z-060311T2200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
855 PM PST WED MAR 8 2006

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH SATURDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH SATURDAY AFTERNOON FOR THE SAN BERNARDINO...RIVERSIDE AND
SAN DIEGO COUNTY MOUNTAINS. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND DOWNED
POWER LINES.

$$

MOEDE
000 
WWUS76 KSGX 091021
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
221 AM PST THU MAR 9 2006

...STRONG GUSTY WINDS EXPECTED TODAY AND FRIDAY...

.WEST WINDS WILL BEGIN TO INCREASE TODAY IN THE MOUNTAINS AND HIGH
DESERTS AHEAD OF A STRONG WINTER STORM APPROACHING FROM THE GULF
OF ALASKA. THE STRONGEST WINDS WILL AFFECT THE REGION THIS
AFTERNOON AND WILL CONTINUE THROUGH FRIDAY.

CAZ055-056-058-091800-
/O.UPG.KSGX.HW.A.0003.060310T1000Z-060311T2200Z/
/O.NEW.KSGX.WI.Y.0013.060309T1800Z-060310T1800Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
221 AM PST THU MAR 9 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
PST FRIDAY. 

WEST WINDS INCREASING TO 25 TO 35 MPH WITH GUSTS TO 50 MPH BY LATE
THIS MORNING AND CONTINUING INTO FRIDAY.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND DOWNED
POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ060-091800-
/O.NEW.KSGX.WI.Y.0013.060309T1800Z-060310T1800Z/
APPLE AND LUCERNE VALLEYS-
221 AM PST THU MAR 9 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
PST FRIDAY. 

WEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO 45 MPH BY LATE
THIS MORNING AND CONTINUING INTO FRIDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 8, 10:41 AM PST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 10:41 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1041 AM PST WED MAR 8 2006

.SYNOPSIS...WEAK HIGH PRESSURE ALOFT WILL BRING PARTLY CLOUDY SKIES
TODAY AND SEASONAL TEMPERATURES. SOME LOCALLY STRONG AND GUSTY WINDS
WILL CONTINUE IN THE MOUNTAINS AND DESERTS THIS MORNING...BUT SHOULD
DIMINISH IN THE AFTERNOON. CLOUDS WILL INCREASE AGAIN ON THURSDAY
AHEAD OF A VERY COLD STORM APPROACHING FROM THE GULF OF ALASKA. A
FEW SHOWERS COULD BREAK OUT THURSDAY NIGHT AND FRIDAY...BUT THE BULK
OF THE PRECIPITATION IS EXPECTED OVER THE WEEKEND. THIS SYSTEM WILL
BRING RAIN ON THE COAST...VALLEYS...AND LOWER DESERTS...WITH SNOW IN
THE MOUNTAINS AND HIGH DESERTS. IT WILL BE BREEZY WEST OF THE
MOUNTAINS...WITH STRONGER WINDS AT TIMES...MAINLY OVER THE MOUNTAINS
AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

RESIDUAL MOISTURE REMAINS OVER SAN DIEGO COUNTY THIS MORNING BEHIND
THE SHORTWAVE THAT MOVED THROUGH ON TUESDAY AND OVERNIGHT. SOME
LIGHT SHOWERS CONTINUE BUT APPEAR TO BE DIMINISHING WITH TIME. AREAS
TO THE NORTH HAVE MOSTLY CLEARED OUT EXCEPT FOR SOME SCATTERED
STRATOCU OVER THE INLAND EMPIRE NEAR THE MOUNTAINS.

MINOR SHORTWAVE RIDGE WILL DOMINATE THROUGH THURSDAY WITH SOME
DRYING AND SLIGHT WARMING BUT ONSHORE FLOW SHOULD KEEP PLENTY OF
MOISTURE OVER THE AREA TO MAINTAIN PARTLY CLOUDY CONDITIONS AT LEAST
THROUGH THURSDAY.

12Z NAM MODEL ON TRACK WITH EARLIER GFS RUNS WITH THE STRONGER AND
COLDER SHORTWAVE MOVING IN FRIDAY AND OVER THE WEEKEND. 06Z GFS
INDICATES THE BULK THE MOISTURE WILL BE MOVING INTO THE AREA FRIDAY
AND SATURDAY AND AIMED MOSTLY AT SAN DIEGO COUNTY WHICH APPEARS
REASONABLE GIVEN THE OVER WATER TRAJECTORY OF THE FLOW ASSOCIATED
WITH THIS TROUGH. BASED ON THE NAM...AM TEMPTED TO INCREASE THE POPS
OVER THE WEEKEND TO CATEGORICAL FROM LIKELY BUT WILL WAIT AND SEE
WHAT THE 12Z GFS MODEL INDICATES. QPF AMOUNTS COULD POSE PROBLEMS IN
THE RECENT BURN AREAS BUT THE LOW SNOW LEVELS WILL HELP OFFSET ANY
RUNOFF PROBLEMS SINCE MOST OF THE PRECIPITATION THAT WILL FALL IN
THE MOUNTAINS WILL BE SNOW.

THE TROUGH MOVES EAST ON MONDAY WITH MINOR RIDGING FOR TUESDAY AND
WEDNESDAY FOR SOME DRYING AND SLIGHT WARMING.

NO UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...CORRECTED...
BELOW FL060...WIND SHIFTING TO NORTHERLY AND DIMINISHING TO 10 KT OR
LESS BY THIS AFTERNOON. USPLOPE CONDITIONS CAUSING MOUNTAIN
OBSCUREMENT AND ISOLATED SHOWERS BETWEEN FL030 AND FL060 SHOULD
SCATTER OUT/END AFTER 2100 UTC. LINGERING MOISTURE BELOW FL020 WILL
CONTINUE SCATTERED CLOUDS THROUGH MUCH OF TODAY...BECOMING BROKEN
LAYER EARLY THURSDAY MORNING WITH TOPS AROUND FL030 AS WIND REVERSE
TO SOUTHERLY IN ANTICIPATION OF NEXT FRONT. FREEZING LEVEL ABOVE
MOIST LAYER AND LIFTING TO ABOVE FL100 THIS AFTERNOON SO NO ICING
ANTICIPATED.

BETWEEN FL060-FL100...NORTH WINDS 15 TO 30 KTS...AND BETWEEN
FL150-FL250 WINDS NORTH 50-80 THROUGH MOST OF TODAY WILL LIKELY
PRODUCE MODERATE TURBULENCE OVER AND DOWN STREAM OF MOUNTAINS. WINDS
BACK AND DIMINISHING AFTER 0300Z...SO TURBULNECE SHOULD END BUT
EXPECT INCREASING CIRROSTRATUS FOR REMIANDER OF NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...........SEE LAXSPSSGX.
SMALL CRAFT ADVISORY OUTER WATERS...SEE LAXCWFSGX.

&&

PUBLIC.....HORTON
AVIATION...BALFOUR
Hazardous weather outlook, Mar 8, 1:45 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PST WED MAR 8 2006

CAZ042-043-048-050-055>058-060>062-091200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
145 PM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF STRONG AND GUSTY WINDS IN THE MOUNTAINS AND HIGH DESERTS.
THIS MORNING. SMALL CRAFT ADVISORY UNTIL 8 AM...SEE LAXCWFSGX.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

COLD AND SHOWERY WEATHER WILL DEVELOP FRIDAY THROUGH SUNDAY NIGHT.
STRONG WINDS...PERIODS OF HEAVY SNOW...AND LOCALLY DENSE FOG COULD
CAUSE HAZARDOUS TRAVEL THIS WEEKEND...AND POSE A DANGER OF EXPOSURE
TO ANYONE CAUGHT OUTSIDE IN THE MOUNTAINS AND HIGH DESERTS. LOCAL
STRONG AND GUSTY WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE AT TIMES
IN THE HIGH DESERTS AND MOUNTAINS. SEE LAXNPWSGX FOR DETAILS.
LOCALLY HEAVY DOWNPOURS COULD CAUSE FLASH FLOODING IN POORLY DRAINED
AREAS...AND IN AND BELOW BURN SCARS. SEE LAXSPSSGX FOR DETAILS.

THE COAST WILL SEE A HIGH RIP CURRENT RISK THROUGH THE WEEKEND WITH
POSSIBLE HIGH SURF THURSDAY NIGHT THROUGH SATURDAY NIGHT. STRONG
WINDS AND LARGE SWELLS OVER THE COASTAL WATERS WILL LIKELY POSE A
HAZARD TO SMALL CRAFT THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD/HORTON

Nearby

High Wind Watches in California, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.